Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 18, NWS Amarillo, TX

June 9, 20206 counties in Texas

NWS Amarillo, TX issued this red flag warning at Jun 9, 2020, 11:21 AM CDT for 6 counties in Texas. It was in force for 10 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 11:21 AM CDT (16:21 UTC)
Expired
Jun 9, 2020, 9:00 PM CDT
In force
10 hr
Issued by
NWS Amarillo, TX

Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:49 PM CDTNON-TSTM WND GST 613 Sw Dalhart, TX
Jun 9, 1:02 PM CDTHIGH SUST WINDS 463 Nne Umbarger, TXABOUT 33 ONE MINUTE OBS MEASURING AT LEAST 40 MPH BETWEEN 1:02 PM TO 3:41 PM. HIGHEST WAS 46 MPH SUSTAINED.
Jun 9, 2:27 PM CDTNON-TSTM WND GST 586 Ene Amarillo, TX
Jun 9, 2:36 PM CDTNON-TSTM WND GST 623 Sw Dalhart, TX
Jun 9, 2:37 PM CDTNON-TSTM WND GST 5615 Nnw Amarillo, TX
Jun 9, 3:20 PM CDTNON-TSTM WND GST 557 Sse Amarillo, TX
Jun 9, 3:30 PM CDTNON-TSTM WND GST 523 Nnw Palo Duro Canyon, TX
Jun 9, 3:34 PM CDTNON-TSTM WND GST 57Palo Duro Canyon, TX
Jun 9, 5:02 PM CDTNON-TSTM WND GST 553 Nne Umbarger, TX
Jun 9, 5:05 PM CDTNON-TSTM WND GST 623 Sw Dalhart, TX
Jun 9, 5:45 PM CDTNON-TSTM WND GST 557 Sse Amarillo, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3588 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS84 KAMA 091621
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
1121 AM CDT Tue Jun 9 2020

TXZ001-006-011-012-016-017-317-100200-
/O.NEW.KAMA.FW.W.0018.200609T1621Z-200610T0200Z/
Dallam-Hartley-Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
1121 AM CDT Tue Jun 9 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND
SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect until 9 PM CDT this evening.

* Affected Area...In Texas...Dallam...Hartley...Oldham...
  Potter... Deaf Smith...Randall and Palo Duro Canyon.

* 20 Foot Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 17 percent.

* Red Flag Threat Index...4.

* Timing...through 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
237 
WWUS84 KAMA 100151
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
851 PM CDT Tue Jun 9 2020

TXZ001-006-011-012-016-017-317-100300-
/O.EXP.KAMA.FW.W.0018.000000T0000Z-200610T0200Z/
Dallam-Hartley-Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon-
851 PM CDT Tue Jun 9 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND
SOUTHWESTERN TEXAS PANHANDLE...

The strong northwest winds have subsided with most locations now
below 15 knots. Therefore, critical fire weather conditions are 
no longer expected.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 9, 6:09 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 9, 6:09 AM CDT, 5 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
609 AM CDT Tue Jun 9 2020

.AVIATION...
Northwest winds will increase through the morning hours and they
should top out around 35 knots at AMA, 40 knots at DHT, and at 45
knots at GUY sustained. Higher gusts will be noted at all sites
with GUY approaching 55 knots. An aviation weather warning will be
required at AMA. Winds will gradually decrease late this
afternoon into the evening. MVFR conditions will be found at all
sites either due to visibility or ceiling especially this morning.
GUY will likely hold on to MVFR conditions through the afternoon.
Skies will then clear out this evening.

&&

.PREV DISCUSSION... /Issued 234 AM CDT Tue Jun 9 2020/

DISCUSSION...
Vigorous upper level low over southern Colorado will continue to
move east and it should be in south central Kansas by late this
afternoon.  A surface low is expected to strengthen over southwest
Kansas this morning and it will move into northeast Kansas by early
this evening.  A surface high is expected to move southward along the
front range of Colorado and it should be in southeast Colorado by
early this evening.  The pressure gradient between the low over
Kansas and the high over Colorado will create very strong winds,
especially over the northern CWA where a High Wind Warning is in
effect until 9 pm this evening.  The leading edge of the cold front
which will bring these strong winds today was just now moving into
the western Oklahoma Panhandle.  Initial wind gusts with this front
may be close to 60 mph, but wind gusts could be around 70 mph across
the eastern Oklahoma Panhandle and the northeast Texas Panhandle
this afternoon as the surface low over Kansas intensifies. Will
leave the southern Texas Panhandle in a Wind Advisory for now, but
will be watching closely to see if we may need to upgrade this area
to a High Wind Warning as well.

The winds will gradually decrease from west to east this evening
with the setting sun.

Winds will be much lighter on Wednesday, but they may still be a
little gusty in the far eastern Panhandles as the surface gradient
will be slow to relax in these areas.

Upper level ridge will build across the southern Rockies and high
Plains Wednesday through early next week. The forecast looks mostly
dry at this point. However, there could be a few showers or
thunderstorms on Friday in the northwest in association with a weak
upper level short wave trough that will try to push through the
ridge. At this time, will leave the forecast dry as confidence on
rain reaching us is low.

High temperature will go back above normal on Thursday through early
next week with readings mainly in the 90's. Although, some 100's may
sneak into the picture by early next week.

FIRE WEATHER...
Elevated fire weather conditions will be possible across much of the
Panhandles this weekend as relative humidity values drop below 20
percent and winds pick up into the 15 to 25 mph range with higher
gusts.

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 9 PM CDT this evening for the following
     zones: Dallam...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Oldham...Palo Duro Canyon...Potter...Randall.

OK...High Wind Warning until 9 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

&&

15/99
Hazardous weather outlook, Jun 9, 2:46 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
246 AM CDT Tue Jun 9 2020

OKZ001>003-TXZ001>020-317-092000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
246 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong northwest winds will be common across the Panhandles
through early this evening. 40 to 50 mph winds with gusts to
around 75 mph will be found across the Oklahoma Panhandle, the
northern half of the Texas Panhandle and parts of the southeast
Texas Panhandle. A high wind warning is in effect for these areas
until 9 pm. Winds around 35 mph with gusts to around 55 mph will
be found across the southern Texas Panhandle where a wind advisory
is in effect until 9 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 9, 10:24 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1024 AM CDT TUE JUN 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     NON-TSTM WND GST 12 NE EVA               36.92N 101.78W
06/09/2020  M58 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA2000355

HOFFEDITZ
Local storm report, Jun 9, 10:59 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 AM CDT TUE JUN 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 2 E GOODWELL            36.60N 101.60W
06/09/2020  M58 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA2000356

HOFFEDITZ
Local storm report, Jun 9, 11:02 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1102 AM CDT TUE JUN 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
06/09/2020  M58 MPH          TEXAS              OK   ASOS

&&

EVENT NUMBER AMA2000357

HOFFEDITZ

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.